MAUDE Adverse Event Report: BARD ACCESS SYSTEMS PER-Q-CATH PLUS 5F SINGLE-LUMEN PICC WITH SAFETY EXCALIBUR INTRODUCER PUNCTUR-GU; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

BARD ACCESS SYSTEMS PER-Q-CATH PLUS 5F SINGLE-LUMEN PICC WITH SAFETY EXCALIBUR INTRODUCER PUNCTUR-GU; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 05/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been returned to the manufacturer for evaluation.A lot history review (lhr) of recr0488 showed two other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported that the "patient underwent blind catheter placement on (b)(6) 2019 to treat the tubercular meningitis through the infusion of a large amount of mannitol, concentrated potassium and sodium.Following successful puncture, the catheter was delivered to the target position, with 39 cm of it remaining in the body and another 14 cm exposed outside.At 7:15 am on may 4, it was found that the patient's sheet was wetted and notified his/her family and nurse.Upon examination, the nurse found the picc tubing ruptured at the root and the two parts were separated from each other.Immediately notified a surgeon and removed the catheter following the surgeon's advice.Pressed the puncture site, and let the patient lie in a position, with the left head lower while the feet higher, inhaled oxygen, measured blood pressure, let patient keep at rest in bed.Patient in stable condition and continued treatment in hospital".
 
Additional Manufacturer Narrative
The device has not been returned to the manufacturer for evaluation.The following were reviewed as part of this investigation: patient severity, complaint and lot history review, applicable previous investigation(s), sample (if available), labeling, applicable manufacture records, and applicable fmea documents.Based on a review of this information, the following was concluded: the complaint of a catheter break is confirmed and was determined to be use related.One 5 fr single lumen per-q-cath catheter was returned for evaluation.An initial visual observation showed use residue throughout the returned sample.The catheter was observed to be broken just distal to the strain relief, approximately 2.5 mm proximal to the 0 cm depth marker.Tensile weakness was observed in the catheter beginning from between the 1 cm and 2 cm depth markers to the proximal end of the catheter, at the break site.A microscopic observation revealed the break surfaces of the catheter were mostly smooth and granular in texture; however, some sections of the break surfaces were observed to be angular and uneven.The angular and uneven sections of the break surfaces suggest the catheter was likely damaged by an instrument.This damage likely weakened the catheter and ultimately led to tensile failure of the catheter, as evidence by the flat and granular sections of the break as well as the tensile weakness observed in the catheter leading up to the break.A lot history review (lhr) of recr0468 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported that the "patient underwent blind catheter placement on april 29, 2019 to treat the tubercular meningitis through the infusion of a large amount of mannitol, concentrated potassium and sodium.Following successful puncture, the catheter was delivered to the target position, with 39 cm of it remaining in the body and another 14 cm exposed outside.At 7:15 am on (b)(6) it was found that the patient's sheet was wetted and notified his/her family and nurse.Upon examination, the nurse found the picc tubing ruptured at the root and the two parts were separated from each other.Immediately notified a surgeon and removed the catheter following the surgeon's advice.Pressed the puncture site, and let the patient lie in a position, with the left head lower while the feet higher, inhaled oxygen, measured blood pressure, let patient keep at rest in bed.Patient in stable condition and continued treatment in hospital.".

Brand Name
PER-Q-CATH PLUS 5F SINGLE-LUMEN PICC WITH SAFETY EXCALIBUR INTRODUCER PUNCTUR-GU
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key8692825
Report Number3006260740-2019-01629
Device Sequence Number11285492
Product Code LJS
UDI-Device Identifier00801741074929
UDI-Public(01)00801741074929
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K954104
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number4135115
Device Lot NumberRECR0468
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/02/2019
Event Location Hospital
Initial Date Received by Manufacturer 05/21/2019
Supplement Date Received by Manufacturer08/19/2019
Initial Report FDA Received Date06/12/2019
Supplement Report FDA Received Date09/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1